Advertisement

Advances in Periodic Difference Equations with Open Problems

  • Ziyad AlSharawi
  • Jose S. CánovasEmail author
  • Antonio Linero
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 102)

Abstract

In this paper, we review some recent results on the dynamics of semi-dynamical systems generated by the iteration of a periodic sequence of continuous maps. In particular, we state several open problems focused on the structure of periodic orbits, forcing between periodic orbits, sharing periodic orbits, folding and unfolding periodic systems, and on applications of periodic systems.

Keywords

Periodic Orbit Open Problem Periodic Point Periodic System Global Attractor 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Notes

Acknowledgments

J.S. Cánovas and A. Linero have been partially supported by the grants MTM2011-23221 from Ministerio de Ciencia e Innovación (Spain) and 08667/PI/08 from Programa de Generación de Conocimiento Científico de Excelencia de la Fundación Séneca, Agencia de Ciencia y Tecnología de la Comunidad Autónoma de la Región de Murcia (II PCTRM 2007–10).

References

  1. 1.
    Abrams, P.A.: When does greater mortality increase population size? The long story and diverse mechanisms underlying the hydra effect. Ecol. Lett. 12, 462–474 (2009)CrossRefGoogle Scholar
  2. 2.
    Adler, R.L., Konheim, A.G., McAndrew, M.H.: Topological entropy. Trans. Amer. Math. Soc. 114, 309–319 (1965)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Alikhani-Koopaei, A.: On common fixed points and periodic points of commuting functions. Int. J. Math. Math. Sci. 21, 269–276 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Almeida, J., Peralta-Salas, D., Romera, M.: Can two chaotic systems give rise to order? Phys. D 200, 124–132 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Alsedá, L., Llibre, J., Misiurewicz, M.: Combinatorial dynamics and entropy in dimension one. World Scientific, Singapore (1993)CrossRefzbMATHGoogle Scholar
  6. 6.
    Al-Salman, A., AlSharawi, Z.: A new characterization of periodic oscillations in periodic difference equations. Chaos Solitons Fractals 44, 921–928 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    AlSharawi, Z.: Harvesting and stocking in contest competition models: open problems and conjectures, Pre-printGoogle Scholar
  8. 8.
    AlSharawi, Z.: Periodic orbits in periodic discrete dynamics. Comput. Math. Appl. 56, 1966–1974 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    AlSharawi, Z., Angelos, J.: On the periodic logistic equation. Appl. Math. Comput. 180, 342–352 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    AlSharawi, Z., Angelos, J., Elaydi, S.: Existence and stability of periodic orbits of periodic difference equations with delays. Int. J. Bifur. Chaos Appl. Sci. Engrg. 18, 203–217 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    AlSharawi, Z., Angelos, J., Elaydi, S., Rakesh, L.: An extension of Sharkovsky’s theorem to periodic difference equations. J. Math. Anal. Appl. 316, 128–141 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    AlSharawi, Z., Cánovas, J. S., Linero, A.: Folding and unfolding in periodic difference equations, pre-printGoogle Scholar
  13. 13.
    AlSharawi, Z., Rhouma, M.: The Beverton-Holt model with periodic and conditional harvesting. J. Biol. Dyn. 3, 463–478 (2009)CrossRefMathSciNetGoogle Scholar
  14. 14.
    AlSharawi, Z., Rhouma, M.: The discrete Beverton-Holt model with periodic harvesting in a periodically fluctuating environment. Adv. Diff. Equ. (2010), Article ID 215875, doi: 10.1155/2010/215875
  15. 15.
    Alves, J.F.: What we need to find out the periods of a periodic difference equation. J. Diff. Equ. Appl. 15, 833–847 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Alves, J.F., Silva, L.: Periodic paths on nonautonomous graphs. Linear Algebra Appl. 437, 1003–1015 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Beverton, R.J.H., Holt, S.J.: On the Dynamics of Exploited Fish Populations. The Blackburn Press, New Jersey (2004)Google Scholar
  18. 18.
    Block, L., Coppel, W.A.: Dynamics in One Dimension. Lecture Notes in Mathematics. Springer, Berlin (1992)zbMATHGoogle Scholar
  19. 19.
    Boyarsky, A., Gora, P., Islam, M.S.: Randomly chosen chaotic maps can give rise to nearly ordered behavior. Phys. D 210, 284–294 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Boyce, W.M.: Commuting functions with no common fixed point. Trans. Amer. Math. Soc. 137, 77–92 (1969)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Cánovas, J.S.: Analyzing when the dynamic Parrondo’s paradox is not possible. Int. J. Bifur. Chaos Appl. Sci. Engrg. 20, 2975–2978 (2010)CrossRefzbMATHGoogle Scholar
  22. 22.
    Cánovas, J.S., Linero, A.: On the dynamics of composition of commuting interval maps. J. Math. Anal. Appl. 305, 296–303 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Cánovas, J.S., Linero, A.: Periodic structure of alternating continuous interval maps. J. Difference Equ. Appl. 12, 847–858 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    Cánovas, J.S., Linero, A., Peralta-Salas, D.: Dynamic Parrondo’s paradox. Phys. D 218, 177–184 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Cánovas, J.S., Muñoz, M.: Computing topological entropy for periodic sequences of unimodal maps, pre-printGoogle Scholar
  26. 26.
    Cánovas, J.S., Muñoz, M.: Revisiting Parrondo’s paradox for the logistic family. Fluct. Noise Lett. (2013). doi: 10.1142/S0219477513500156 zbMATHGoogle Scholar
  27. 27.
    Cushing, J., Henson, S.: The effect of periodic habitat fluctuations on a nonlinear insect population model. J. Math. Biol. 36, 201–226 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    D’Aniello, E., Oliveira, H.: Pitchfork bifurcation for non-autonomous interval maps. J. Difference Equ. Appl. 15, 291–302 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    D’Aniello, E., Steele, T.H.: Stability in the family of \(\omega \)-limit sets of alternating systems. J. Math. Anal. Appl. 389, 1191–1203 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  30. 30.
    D’Aniello, E., Steele, T.H.: The \(\omega \)-limit sets of alternating systems. J. Diff. Equ. Appl. 17, 1793–1799 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    DeMarr, R.: Common fixed points for commuting contraction mappings. Pacific J. Math. 13, 1139–1141 (1963)CrossRefzbMATHMathSciNetGoogle Scholar
  32. 32.
    Du, B.S.: A simple proof of Sharkovsky’s theorem. Amer. Math. Monthly 111, 595–599 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  33. 33.
    Elaydi, S., Sacker, R.: Periodic difference equations, population biology and the Cushing-Henson conjectures. Math. Biosci. 201, 195–207 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  34. 34.
    Grinč, M.: On common fixed points of commuting triangular maps. Bull. Polish Acad. Sci. Math. 47, 61–67 (1999)zbMATHMathSciNetGoogle Scholar
  35. 35.
    Harmer, G.P., Abbott, D.: Game theory: losing strategies can win by Parrondo’s paradox. Nature 402, 864 (1999)CrossRefGoogle Scholar
  36. 36.
    Huneke, J.P.: On common fixed points of commuting functions on an interval. Trans. Amer. Math. Soc. 139, 371–381 (1969)CrossRefzbMATHMathSciNetGoogle Scholar
  37. 37.
    Isbell, J.R.: Commuting mappings of trees. Bull. Amer. Math. Soc. 63, 419 (1957)CrossRefMathSciNetGoogle Scholar
  38. 38.
    Jillson, D.A.: Insect populations respond to fluctuating environments. Nature 288, 699–700 (1980)CrossRefGoogle Scholar
  39. 39.
    Jungck, G.: Common fixed points for commuting and compatible maps on compacta. Proc. Amer. Math. Soc. 103, 977–983 (1988)CrossRefzbMATHMathSciNetGoogle Scholar
  40. 40.
    Kolyada, S., Snoha, L’.: Topological entropy of nonautononous dynamical systems. Random Comput. Dyn. 4, 205–233 (1996)Google Scholar
  41. 41.
    Linero, A.: Common fixed points for commuting Cournot maps. Real Anal. Exchange 28, 121–145 (2002)MathSciNetGoogle Scholar
  42. 42.
    Liz, E.: Complex dynamics of survival and extinction in simple population models with harvesting. Theor. Ecol. 3, 209–221 (2010)CrossRefGoogle Scholar
  43. 43.
    Liz, E., Ruiz-Herrera, A.: The hydra effect, bubbles, and chaos in a simple discrete population model with constant effort harvesting. J. Math. Biol. 65, 997–1016 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  44. 44.
    Matsumoto, A., Nonaka, Y.: Statistical dynamics in a chaotic Cournot model with complementary goods. J. Econ. Behav. Organ. 61, 769–783 (2006)CrossRefGoogle Scholar
  45. 45.
    May, R.M.: Simple mathematical models with very complicated dynamics. Nature 261, 459–467 (1976)CrossRefGoogle Scholar
  46. 46.
    Parrondo, J.M.R., Harmer, G.P., Abbott, D.: New paradoxical games based on Brownian ratchets. Phys. Rev. Lett. 85, 5226–5229 (2000)CrossRefGoogle Scholar
  47. 47.
    Puu, T.: Chaos in duopoly pricing. Chaos Solitons Fractals 1, 573–581 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  48. 48.
    Ricker, W.E.: Stock and recruitment. J. Fish. Res. Board Canada 11, 559–623 (1954)CrossRefGoogle Scholar
  49. 49.
    Ritt, J.F.: Permutable rational functions. Trans. Amer. Math. Soc. 25, 399–448 (1923)CrossRefzbMATHMathSciNetGoogle Scholar
  50. 50.
    Schreiber, S.J.: Chaos and population disappearances in simple ecological models. J. Math. Biol. 42, 239–260 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  51. 51.
    Seno, H.: A paradox in discrete single species population dynamics with harvesting/thinning. Math. Biosci. 214, 63–69 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  52. 52.
    Sharkovsky, A.N.: Coexistence of cycles of a continuous transformation of a line into itself, Ukrain. Mat. Zh. 16, 61–71 (1964) (in Russian)Google Scholar
  53. 53.
    Shields, A.L.: On fixed points of commuting analytic functions. Proc. Amer. Math. Soc. 15, 703–706 (1964)CrossRefzbMATHMathSciNetGoogle Scholar
  54. 54.
    Sinha, S., Parthasarathy, S.: Unusual dynamics of extinction in a simple ecological model. Proc. Natl. Acad. Sci. U S A 93, 1504–1508 (1996)CrossRefzbMATHGoogle Scholar
  55. 55.
    Steele, T.H.: A note on periodic points and commuting functions, Real Anal. Exch. 24, 781–790 (1998/9)Google Scholar
  56. 56.
    Spurgin, R., Tamarkin, M.: Switching investments can be a bad idea when Parrondo’s paradox applies. J. Behav. Finance 6, 15–18 (2005)CrossRefGoogle Scholar
  57. 57.
    Wolf, D.M., Vazirani, V.V., Arkin, A.P.: Diversity in times of adversity: probabilistic strategies in microbial survival games. J. Theoret. Biol. 234, 227–253 (2005)CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  • Ziyad AlSharawi
    • 1
  • Jose S. Cánovas
    • 2
    Email author
  • Antonio Linero
    • 3
  1. 1.Departamento de Matemática Aplicada y EstadísticaUniversidad Politécnica de CartagenaCartagenaSpain
  2. 2.Department of Mathematics and StatisticsSultan Qaboos UniversityMuscatSultanate of Oman
  3. 3.Departamento de MatemáticasUniversidad de MurciaMurciaSpain

Personalised recommendations